Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 98, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 5, 2004, 8:13 PM EDT for Columbia County, Dutchess County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2004, 8:13 PM EDT (00:13 UTC)
- Expired
- Jul 5, 2004, 9:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
Counties Columbia County, NY, Dutchess County, NY
The radar
The Albany radar (KENX), 71 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1973 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KALY 060013
SVRALY
NYC021-027-060100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
813 PM EDT MON JUL 5 2004
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN COLUMBIA COUNTY IN EAST CENTRAL NEW YORK
NORTHEASTERN DUTCHESS COUNTY IN EAST CENTRAL NEW YORK
* UNTIL 900 PM EDT
* AT 811 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM LIVINGSTON TO CLERMONT TO PINE PLAINS...OR
ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF HUDSON TO 9 MILES
EAST OF SAUGERTIES TO 10 MILES EAST OF RHINEBECK...AND MOVING EAST
AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PHILMONT AND ANCRAM BY 820 PM EDT
MILLERTON AND COPAKE BY 825 PM EDT
LAT...LON 4204 7387 4222 7377 4230 7342 4211 7350
4201 7349 4200 7350 4191 7350 4187 7370
4185 7377
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:00 PM EDT, 5 hours 13 minutes earlier.
Area forecast discussion, Jul 5, 3:00 PM EDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY, NY 300 PM EDT MON JUL 5 2004 WORKZONES AVAILABLE. (WILL ADD HEAVY RAINERS TO THE FINAL PRODUCT). .SYNOPSIS...A COLD FRONT...OVER THE EASTERN GREAT LAKES...WILL MOVE EAST ACROSS OUR COUNTY WARNING AREA THIS EVENING. AN UPPER LEVEL DISTURBANCE MOVING ON ITS HEELS WILL KEEP CLOUDS AND PERHAPS A FEW LEFTOVER SHOWERS FOR THE OVERNIGHT. A NEW SURFACE LOW PRESSURE WILL FORM TO OUR EAST ON TUESDAY WHILE HIGH PRESSURE...OVER THE GREAT LAKES...BUILDS ACROSS THE REGION. ANOTHER LOW PRESSURE AREA AND ITS ASSOCIATED FRONTAL SYSTEMS WILL APPROACH FROM THE WEST ON WEDNESDAY. && SHORT TERM (THROUGH WEDNESDAY)... RADAR HAS BEEN INDICATING WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ON THE RADAR SCOPE BUT INCREASING. THUS FAR...SOME WEAK ROTATION WITH THESE CELLS...BUT THUS FAR...NO MORE THAN A 35 GRID VIL. LIGHTNING HAS THUS FAR NOT BEEN IMPRESSIVE EITHER. OUR VIL OF THE DAY IS 60...DUE TO A NEARLY TROPICAL AIR MASS IN PLACE. AIR MASS WILL CONTINUE TO FURTHER DESTABILIZE AS THE LOW CLOUDS HAVE PRETTY MUCH BURNED AWAY. THE WARM FRONT HAS LIFTED TO THE EAST AND MORE HEATING WILL TAKE PLACE. EARLIER...WE HAD GOOD LOW LEVEL DIRECTION WIND SHEAR...BUT WITH TIME...THAT IS BECOMING MORE UNIDIRECTIONAL. WE ARE STILL OUTLOOKED IN SLIGHT RISK BUT SO FAR (THROUGH 230 PM) NO MCD FROM SPC. THAT COULD CHANGE. THE FACT THAT CELLS ARE ALREADY POPPING INDICATES LITTLE OR NO CAP. MODIFIED KALY RAOB GAVE US A 2000 J/KG (BASED ON A 82/68 MAX). PWS ARE ALSO HIGH..APPROACHING NEARLY 2.00 INCHES...THUS TORRENTIAL DOWNPOURS ARE POSSIBLE AND WILL BE INCLUDED THROUGH THIS EVENING. CLOUDS AND SOME SHOWERS COULD LINGER EVEN AS THE PROGRESSIVE COLD MOVES TO OUR EAST...DUE TO A SHORTWAVE WHICH WILL SERVE TO SLOW THE FRONT DOWN ALONG THE COAST AND EVENTUALLY CARVE A WEAK SURFACE CYCLONE ALONG THE FRONT. WILL LEAN WITH THE WEAKER ETA SOLUTION...BUT EVEN THE GFS KEEPS MOST OF ITS ASSOCIATED RAINS TO OUR EAST. BY TUESDAY...THE DEPARTING LOW PRESSURE...COLD FRONT AND UPPER LEVEL DISTURBANCE WILL BE PULLING OUT TO OUR EAST AS ANOTHER CANADIAN ANTICYCLONE BUILDS IN FROM THE GREAT LAKES. THIS SHOULD YIELD ANOTHER REFRESHING BREEZE AND COMFORTABLE AIR MASS. ITS RESIDENCE WILL BE SHORT-LIVED AS A RATHER POTENT UPPER LEVEL NORTHWESTERLY FLOW WILL WHISK IT OUT TO SEA AND ALLOW THE NEXT IN A SERIES OF NORTHERN BRANCH GENERATED CYCLONES...TO MOVE OUR WAY FOR WEDNESDAY. TIMING FROM THE PREVIOUS PACKAGE TOO A BIT TOO QUICK...HAVE TRIMMED BACK WHICH SHOULD MATCH BETTER WITH SURROUNDING OFFICES. THE 12Z ETA PRODUCES HUGE SURFACE BASED CAPES TO NEARLY 2000 J/KG (AGAIN)...DUE TO DEWPOINTS REACHING THE MID TO UPPER 60S. MIGHT BE A TAD OVERDONE BUT FOR NOW...WILL JUST CONTINUE WITH A CHANCE OF SHOWERS/STORMS FOR NOW WED AFTERNOON INTO WED NIGHT. && .LONG TERM (WEDNESDAY NIGHT-MONDAY)... THE UPPER LEVEL PORTION OF THE SYSTEM THAT SHOULD AFFECT US LATE WEDNESDAY LOOKS TO CUT-OFF SOMEWHERE TO OUR NORTHEAST ON THURSDAY. THIS WILL SIGNIFICANTLY IMPACT OUR EXTENDED FORECAST THINKING. NOT ONLY DOES THIS SYSTEM CUT-OFF BUT IS FORECAST TO RETROGRADE SLIGHTLY INTO EXTREME NORTHEAST NEW ENGLAND ON FRIDAY. AS LONG AS IT MOVES NO FURTHER WEST...WE CAN KEEP FRIDAY DRY. IT WILL BE ANOTHER REFRESHING MILD AND DRY DAY. LOOKS AS IF WE HAVE TO TRIM BACK TEMPS A TAD ON SATURDAY TOO WHICH LOOKS TO BE A CARBON COPY OF FRIDAY. AN UPPER LEVEL RIDGE IS FORECAST TO BUILD OVER DURING THE DAY SUNDAY...BUT ONLY LAST UNTIL EARLY MONDAY. && .AVIATION...PREDOMINANT VFR CONDITIONS SHOULD PREVAIL THROUGH THIS EVENING ACROSS AREA. ISOLD THUNDERSTORMS COULD BRIEFLY REDUCE CEILING AND VIS TO AS LOW AS LIFR. OVERNIGHT...COOL POOL DRIFTS ACROSS AREA WITH MVFR CLOUDS AND PERHAPS A FEW MORE SHOWERS. SOUTHERN AREAS VFR WITH OCNL CIG035. TOMORROW...VFR CONDITIONS ALL AREAS BY 15Z THEN CONTINUING INTO WEDNESDAY. && HYDROLOGY...24-HOUR BASIN AVERAGE QPF LESS THAN 0.75 INCHES ACROSS CWA. MINOR CHANGES EXPECTED NEXT 48 HOURS ON MAIN STEM RIVERS. SOME SMALL CREEKS MAY SEE HALF TO 3/4 BANKFULL RISES THIS EVENING WITH HEAVIER DOWNPOURS. LOWEST 05/12Z 1-HOUR FFG WAS 1.7 INCHES. PW VALUES WITH THIS AIR MASS IS BETWEEN 1.75-2.00 INCHES. LOCALLY HEAVY RAINFALL WITH UP TO HALF AN INCH OR BETTER POSSIBLE...BUT SO FAR...NO SIGN OF TRAINING. && ALY WATCHES/WARNINGS/ADVISORIES... NY...NONE. VT...NONE MA...NONE. CT...NONE. && HWJIV/SD
Hazardous weather outlook, Jul 5, 3:48 AM EDT, 16 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 348 AM EDT MON JUL 5 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-061100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY HAZARDOUS WEATHER IN THE FORM OF A FEW SEVERE THUNDERSTORMS IS POSSIBLE MID AFTERNOON INTO THIS EVENING IN EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. THE MAIN THREAT IS FROM DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT AREA.
In the hours before
Local storm report, Jul 5, 5:38 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
538 PM EDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL POUGHKEEPSIE 41.70N 73.92W
07/05/2004 0.75 INCH DUTCHESS NY TRAINED SPOTTER
3/4 HAIL AND TREES/WIRES DOWN ON NORTHEAST SIDE OF TOWN.
&&
AWIPSUSRLocal storm report, Jul 5, 6:20 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
620 PM EDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND DMG N BECKET 42.33N 73.08W
07/05/2004 BERKSHIRE MA AMATEUR RADIO
SEVERAL LARGE LIMBS DOWN.
&&
GJMSpecial weather statement, Jul 5, 7:50 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 750 PM EDT MON JUL 5 2004 NYZ060-064-065-060015- ...A STRONG THUNDERSTORM IN ULSTER...DUTCHESS AND COLUMBIA COUNTIES... AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR WEST HURLEY...OR ABOUT 7 MILES SOUTHWEST OF SAUGERTIES...AND MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR... 5 MILES SOUTH OF SAUGERTIES BY 755 PM EDT RED HOOK AND 6 MILES NORTH OF RHINEBECK BY 800 PM EDT CLERMONT BY 805 PM EDT
Special weather statement, Jul 5, 7:53 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 753 PM EDT MON JUL 5 2004 MAZ025-NYZ059>061-060030- ...A STRONG THUNDERSTORM IN GREENE...COLUMBIA AND BERKSHIRE COUNTIES... AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR CATSKILL...AND MOVING EAST AT 45 MPH. THE THUNDERSTORM WILL BE NEAR... CLAVERACK BY 800 PM EDT PHILMONT BY 805 PM EDT AUSTERLITZ BY 820 PM EDT HOUSATONIC...RISINGDALE AND 6 MILES NORTH OF GREAT BARRINGTON BY 825 PM EDT LEE AND LENOX BY 830 PM EDT
Special weather statement, Jul 5, 7:57 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 757 PM EDT MON JUL 5 2004 MAZ025-060030- ...A STRONG THUNDERSTORM IN COLUMBIA AND BERKSHIRE COUNTIES... AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 30 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR HOUSATONIC...OR ABOUT 2 MILES WEST OF GREAT BARRINGTON ...AND MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... GREAT BARRINGTON AND RISINGDALE BY 805 PM EDT 6 MILES SOUTH OF LEE BY 815 PM EDT OTIS AND 7 MILES NORTH OF SANDISFIELD BY 830 PM EDT
Special weather statement, Jul 5, 8:02 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 802 PM EDT MON JUL 5 2004 NYZ054-VTZ013-014-060045- ...A STRONG THUNDERSTORM IN RENSSELAER...BENNINGTON AND WINDHAM COUNTIES... AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 30 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR HOOSICK FALLS...AND MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... BENNINGTON BY 815 PM EDT 6 MILES NORTH OF READSBORO BY 835 PM EDT WILMINGTON BY 840 PM EDT
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.